MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER WITH SHERLOCK 3CG (TPS) STYLET 6F FULL TRAY; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERPICC SOLO CATHETER WITH SHERLOCK 3CG (TPS) STYLET 6F FULL TRAY; PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The manufacturer has received the sample and will evaluate.Results are expected soon.A lot history review (lhr) of reaz0983 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
On 2/22/2017 - facility reported to the sales representative that 2 hours post placement, the catheter was flushed and the hub "crumbled" in the nurses hand.Device was removed.No patient injury was reported.On 2/23/2017 - additional information reported to the sales rep, healthcare professional (hcp) placed the picc line at 5:45 pm, using 3 cg.Hcp stated that the placement went well and was functioning properly.The night oncology nurse went to access patency of the catheter at 8:10 pm, before initiating chemotherapy.The patient stated that blood was drawn from the first 2 lumens and flushed without difficulty.When the third (white) lumen was accessed it fell apart in the hcp hands.The hcp noted that the valve area was compressed, the hcp stated that blood was everywhere.The line was removed the following morning.The hcp noted that the fractured line was secured with a slide clamp off of a peripheral.Alleged fractures were seen on both sides of the valve housing.
 
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The following were reviewed as part of this investigation: patient severity, trend analysis, applicable previous investigation(s), sample (if available), and applicable fmea documents.Based on a review of this information, the following was concluded: the complaint of a hub fracture on a triple lumen powerpicc solo device is confirmed, but the cause cannot be determined.The sample returned was one photo sample of a portion of a picc device.Visual observation found what appeared to be a powerpicc white-hubbed extension leg and valved hub.Portions of another two extension legs appeared to be visible also.Gauze formed the bulk of the background of the photograph.The white hub on which the photograph was centered showed that about half of the white plastic portion of the hub had been broken away.Some cracking in the remaining white material was apparent.Blood was apparent on the inner and outer surfaces of the hub.Use residue was also apparent on the gauze and, apparently, within at least one or two of the extension legs.The cause of this event cannot be determined from the photograph; however, potentially related root causes include brittleness due to exposure to adverse conditions, including incompatible chemicals, or due to molding deficiencies, or cracking resulting from mishandling at any stage of the life of the device.The report states that the valve was compressed, which may indicate that mechanical forces were a major contributing factor to the event.Because the event reportedly occurred only about 2 ½ hours after placement, extended use is not suspected to be a factor.The ifu states the following: ¿general warnings when using alcohol or alcohol-containing antiseptics with polyurethane piccs, care should be taken to avoid prolonged or excessive contact.Solutions should be allowed to completely dry before applying an occlusive dressing.Chlorhexidine gluconate and/or povidone iodine are the suggested antiseptics to use.Alcohol should not be used to lock, soak or declot polyurethane piccs because alcohol is known to degrade polyurethane catheters over time with repeated and prolonged exposure.Do not use the catheter if there is any evidence of mechanical damage or leaking.Damage to the catheter may lead to rupture, fragmentation, possible embolism and surgical removal.If signs of extravasation exist, discontinue injections.Begin appropriate medical intervention immediately.Do not wipe the catheter with acetone-based solutions, tincture of iodine or polyethylene glycol-containing ointments.These can damage the polyurethane material if used over time.¿ ¿warning: when using alcohol or alcohol-containing antiseptics with polyurethane piccs, care should be taken to avoid prolonged or excessive contact.Solutions should be allowed to completely dry before applying an occlusive dressing.Chlorhexidine gluconate and/or povidone iodine are the suggested antiseptics to use.¿ ¿flushing 3.Disconnect the syringe and attach a sterile end cap to the catheter hub and tighten securely.Caution: the powerpicc solo2 ® catheter is designed for use with a needleless injection caps or ¿direct-to-hub¿ connection technique.Apply a sterile end cap on the catheter hub to prevent contamination when not in use.Use of a needle longer than 1.6 cm may cause damage to the valve.¿.
 
Event or Problem Description

Brand Name
POWERPICC SOLO CATHETER WITH SHERLOCK 3CG (TPS) STYLET 6F FULL TRAY
Common Device Name
PERCUTANEOUS IMPLANTED LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6408278
Report Number3006260740-2017-00248
Device Sequence Number861259
Product Code LJS
UDI-Device Identifier00801741034732
UDI-Public(01)00801741034732(17)180331(10)REAZ0983
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K091324
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2018
Device Model NumberN/A
Device Catalogue Number1396108
Device Lot NumberREAZ0983
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/22/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/15/2017
Supplement Report FDA Received Date04/28/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1